Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 175, NWS Des Moines, IA

August 5, 2000Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2000, 9:43 PM CDT for Adair County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 5, 2000, 9:43 PM CDT (02:43 UTC)
Expired
Aug 5, 2000, 10:15 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adair County, IA

The radar

The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4202 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS53 KDMX 060245
SVRDSM
IAC001-060315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
943 PM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND CENTRAL ADAIR COUNTY IN SOUTHWEST IOWA

* UNTIL 1015 PM

* AT 944 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM BETWEEN FONTANELLE AND GREENFIELD...OR ABOUT   
  50 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GREENFIELD AND FONTANELLE THROUGH 1000 PM
  NEAR ORIENT AROUND 950 PM

THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING WHICH WAS 
PREVIOUSLY IN EFFECT FOR ADAIR COUNTY.

HAIL TO BASEBALL SIZE AND WINDS OF 60 MPH HAVE BEEN REPORTED WITH 
THIS STORM.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4136 9470 4117 9470 4116 9425 4137 9424

JUNGBLUTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:40 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 5, 9:40 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT SAT AUG 5 2000

PLENTY OF ACTION THIS EVENING WITH LARGE CELL PRODUCING ONE INCH TO
BASEBALL SIZED HAIL OCCURRING.

NUMEROUS BOUNDARIES TO ACT UPON AS WELL AS BEING CREATED BY THIS
EVENING ACTIVITY.  HWVR NRN PORTION OF THE STATE APPEARS TO BE OUT
OF CHC FOR SERIOUS WEATHER AS MAIN ACTIVITY RIDES BOUNDARY THROUGH
CENTRAL IA.  WINDS ALFT PICKING UP WITH MImD LVL SPEED MAX.  HAVE
UPDATED TO CLEAN UP THE NORTH WHILE ALSO RAISING MINS AS DEWPOINTS
REMAINS IN THE 70S ATTM AND INTO VERY MUGGY AIRMASS.

.DSM...NONE

FORSTER

In the hours before

Special weather statement, Aug 5, 3:52 PM CDT, 5 hours 51 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT SAT AUG 5 2000

HAZARD--A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL OF 1 TO 3
INCHES.

AREA OF CONCERN--THREAT OF SEVERE THUNDERSTORMS IS GREATEST FOR
LOCATIONS MAINLY SOUTH OF HIGHWAY 30...ANYWHERE FROM DENISON TO AMES
TO TAMA AND POINTS SOUTH TO THE IOWA MISSOURI BORDER. MORE GENERAL
THUNDERSTORMS ARE FORESEEN NORTH OF HIGHWAY 30.

TIMING DETAILS--6 PM TO 10 PM CDT.

METEOROLOGICAL COMMENTS--A COMPLEX WEATHER SCENARIO IS IN PLACE
ACROSS IOWA FOR THIS EVENING. A SURFACE WARM FRONTAL BOUNDARY...
EXTENDING FROM OMAHA TO DES MOINES TO SOUTHEAST IOWA...IS THE
LEADING EDGE OF EXTREMELY UNSTABLE AIR ALONG THE BOUNDARY AND
POINTS SOUTH TO THE BORDER. AS OF LATE THIS AFTERNOON...A STRONG LID
OF WARM AIR ALOFT HAS KEPT THUNDERSTORMS FROM DEVELOPING. IN THE
MEANTIME...DEW POINTS AT THE SURFACE HAVE REACHED WELL INTO THE
70S...ESPECIALLY IN THE SOUTHERN HALF OF THE STATE. WITH THESE
INGREDIENTS IN PLACE...IF THUNDERSTORMS DEVELOP...THEY COULD RAPIDLY
BECOME SEVERE WITH STRONG WIND GUSTS...LARGE HAIL...AND FLASH
FLOODING BEING THE MAIN THREATS OF SEVERE WEATHER. VERTICAL WIND
PROFILES SUGGEST THAT A FEW SUPERCELL THUNDERSTORMS COULD DEVELOP
WITH AN ISOLATED TORNADO POSSIBLE...ESPECIALLY FOR LOCATIONS IN
SOUTHERN IOWA. FARTHER TO THE NORTH OF HIGHWAY 30...GENERAL
THUNDERSTORMS ARE EXPECTED WHERE INSTABILITY IS LESS. HOWEVER AN
ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT THIS EVENING.

PRECAUTIONS--THIS EVENINGS WEATHER SITUATION REMAINS A POTENTIALLY
EXPLOSIVE ONE AS WEATHER CONDITIONS MAY CHANGE QUITE RAPIDLY.
IT WOULD BE A GOOD IDEA TO HEIGHTEN WEATHER AWARENESS...ESPECIALLY
PEOPLE PLANNING OUTDOOR ACTIVITIES.  SPOTTER ACTIVATION WILL LIKELY
BE NEEDED...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 30.  LISTEN FOR
NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION. A TORNADO WATCH MAY BE ISSUED THIS EVENING.

KNOLLHOFF
Special weather statement, Aug 5, 7:10 PM CDT, 2 hours 33 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SAT AUG 5 2000

HAZARD--SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE. LARGE
HAIL...DAMAGING WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL OF 1
TO 3 INCHES ARE THE MAIN SEVERE WEATHER THREATS THIS EVENING.

AREA OF CONCERN--THREAT OF SEVERE THUNDERSTORMS IS GREATEST FOR
LOCATIONS MAINLY ALONG AND SOUTH OF HIGHWAY 30...ANYWHERE FROM
DENISON TO AMES TO TAMA AND POINTS SOUTH TO THE IOWA MISSOURI BORDER.
MORE GENERAL THUNDERSTORMS ARE FORESEEN NORTH OF HIGHWAY 30...WITH
SOME POSSIBLY SEVERE.

TIMING DETAILS--6 PM TO MIDNIGHT.

METEOROLOGICAL COMMENTS--A COMPLEX WEATHER SCENARIO IS IN PLACE
ACROSS IOWA THIS EVENING. A SURFACE WARM FRONTAL BOUNDARY...
EXTENDING FROM OMAHA TO DES MOINES TO SOUTHEAST IOWA...IS THE
LEADING EDGE OF EXTREMELY UNSTABLE AIR ALONG THE BOUNDARY AND
POINTS SOUTH TO THE BORDER. AS OF EARLY THIS EVENING...A STRONG LID
OF WARM AIR ALOFT HAS KEPT WIDESPREAD THUNDERSTORM DEVELOPMENT FROM
OCCURRING SO FAR THIS EVENING. IN THE MEANTIME...DEW POINTS AT THE
SURFACE WILL REMAIN WELL INTO THE 70S...ESPECIALLY IN THE SOUTHERN
AND WESTERN PORTIONS OF THE STATE. WITH THESE INGREDIENTS IN
PLACE...DEVELOPING THUNDERSTORMS DEVELOP COULD RAPIDLY BECOME
SEVERE WITH STRONG WIND GUSTS...LARGE HAIL...FLASH FLOODING...AND
ISOLATED TORNADOES BEING THE MAIN THREATS OF SEVERE WEATHER. FARTHER
TO THE NORTH OF HIGHWAY 30...THE THREAT FOR SEVERE WEATHER IS
MINIMAL WHERE INSTABILITY IS LESS. HOWEVER AN ISOLATED TORNADIC
THUNDERSTORM CAN NOT BE RULED OUT THIS EVENING.

PRECAUTIONS--THIS EVENINGS WEATHER SITUATION REMAINS A POTENTIALLY
EXPLOSIVE ONE AS WEATHER CONDITIONS MAY CHANGE QUITE RAPIDLY.
IT WOULD BE A GOOD IDEA TO HEIGHTEN WEATHER AWARENESS...ESPECIALLY
PEOPLE PLANNING OUTDOOR ACTIVITIES.  SPOTTER ACTIVATION IS NEEDED
...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 30. LISTEN FOR NATIONAL
WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. A
TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE DES MOINES NATIONAL
WEATHER SERVICE AREA OF RESPONSIBILITY THIS EVENING.

KNOLLHOFF
Special weather statement, Aug 5, 9:27 PM CDT, 16 minutes before
IAZ004>007-015>017-023>028-033>039-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT SAT AUG 5 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR NORTHERN IOWA.

THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH...

EMMET           FRANKLIN
KOSSUTH         BUTLER
WINNEBAGO       BREMER
WORTH           SAC
PALO ALTO       CALHOUN
HANCOCK         WEBSTER
CERRO GORDO     HAMILTON
POCAHONTAS      HARDIN
HUMBOLDT        GRUNDY
WRIGHT          BLACK HAWK

SOME CITIES NO LONGER IN THE WATCH ARE..

ESTHERVILLE  FORT DODGE
ALGONA       WEBSTER CITY
MASON CITY   GRUNDY CENTER
WATERLOO     ELDORA

THE TORNADO WATCH DOES REMAIN IN EFFECT UNTIL MIDNIGHT FOR MUCH OF
CENTRAL AND SOUTHERN IOWA.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:45 PM CDTSevere Thunderstorm WarningDMXCrawford30 min
Aug 5, 8:35 PM CDTSevere Thunderstorm WarningDMXCass40 min
Aug 5, 9:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass33 min
Aug 6, 4:47 AM CDTSevere Thunderstorm WarningDMXCarroll, Sac28 min
Aug 6, 5:30 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene30 min
Aug 6, 3:04 PM CDTSevere Thunderstorm WarningDMXMonroe41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.